Can you overdose on kratom?

Kratom is a drug that comes from a tropical tree of the same name that is native to Southeast Asia. A person can overdose on the drug, which may cause a fast heart rate, nausea, and in some rare cases, death.

Kratom (Mitragyna speciosa) is an evergreen tree in the coffee family. Some people use it for its stimulant, sedative, or pain-relieving effects. However, it can lead to an overdose, physical dependence, and unpleasant side effects.

This article explains what kratom is and how some people use it. It also discusses the drug’s legal status and the risks of taking it. This article also offers alternatives to the drug that someone could consider.

Some people use kratom socially or for pleasure, while others may use it to self-treat certain health conditions.

Kratom is a tropical tree that is native to Southeast Asia. It contains two major psychoactive compounds: mitragynine and 7-hydroxymitragynine.

According to the National Institute on Drug Abuse (NIDA), kratom sometimes goes by the following names:

  • biak
  • ketum
  • kakuam
  • ithang
  • thom

The NIDA state that people may take kratom as a pill, capsule, or extract. Others may chew kratom leaves or brew them as tea, while individuals can also smoke the leaves or add them to food.

The psychoactive compounds in kratom interact with opioid receptors in the brain. According to NIDA, people taking the drug at higher doses may experience sedation, pleasure, and decreased pain.

If someone takes small amounts of kratom, they may feel energized, sociable and alert, rather than sedated. However, there are also some dangerous side effects, which this article discusses further below.

According to the Food and Drug Administration (FDA), some companies illegally market kratom to treat or cure the following conditions:

According to the NIDA, kratom is not currently illegal, and people may order it online.

However, the Drug Enforcement Administration (DEA) list kratom as a “Drug and Chemical of Concern.”

The American Addiction Centers explain that kratom was available as a nutritional supplement until 2014, but due to toxicity reports, the FDA banned people from importing it.

The FDA now actively warns people not to use kratom.

Kratom may cause a person to overdose. There are also other health risks and adverse effects that people may experience when using the drug.

Overdose

According to the Centers for Disease Control and Prevention (CDC), there were 91 fatalities resulting from kratom overdose in 2016–2017 throughout 27 states in the United States. However, it is important to note that in 84 of these 91 cases, other substances were also involved.

The American Addiction Centers list some symptoms that may indicate a kratom overdose:

Other health risks and side effects

The FDA advise that certain substances in kratom have opioid properties that expose users to the risks of substance use disorder, misuse, and dependence.

An article in Clinical Toxicology concludes that kratom has links with serious medical outcomes, especially when people use it with other substances.

The DEA list some side effects of kratom:

People who use kratom in the long term are also at risk of:

If someone experiences any of the symptoms listed above, or any other concerning effects after taking kratom in any form, they should immediately see a doctor or attend the emergency room.

Kratom can be a dangerous drug if people do not use it correctly. It could cause an overdose or even death.

A person who experiences pain or other symptoms as a result of a health condition should speak with their doctor. A healthcare professional may prescribe pain-relieving medication or drugs that address different symptoms.

There are also numerous natural pain relievers that people could try. However, doctors do not recommend their use in people with moderate to severe pain.

Learn more about natural pain relievers here.

A person with symptoms of depression or anxiety may benefit from antidepressant medication or psychological therapy such as cognitive behavioral therapy. Speak with a healthcare professional who can offer further guidance.

There are also some natural antidepressants that people can try. Learn about them here.

There are also alternative remedies to ease symptoms, such as pain, or to help someone relax. However, studies researching their effects may be limited or inconclusive. Natural herbal remedies that someone could investigate for pain include Boswellia serrataandcannabidiol (CBD) oil. Remedies for relaxation include valerian, lemon balm, and lavender.

Learn about the medical uses and effects of CBD here.

However, natural remedies may interact with a person’s prescribed medication, so it is important that people with health conditions speak with a doctor before trying them.

Kratom can cause someone to overdose, which may lead to death in some cases. There are also other health risks and side effects associated with the drug.

Although kratom is not illegal, government departments warn that the drug is not safe for individuals to take.

People should be aware of companies illegally marketing kratom as a nutritional supplement. The beneficial effects that marketers claim may be unfounded, and the drug could negatively affect someone’s health.

People who experience pain, depression, or other symptoms should speak with their doctor. A healthcare professional can prescribe medication or suggest safer alternatives.

Source: Can you overdose on kratom?